Tornadoes · United States · Texas · 2007

EF0 tornado, Del Rio, Texas, April 23, 2007

This EF0 tornado ran 1.0 miles across Val Verde County on April 23, 2007, touching down at 8:34 PM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 23, 2007
Touchdown
8:34 PM CDT (01:34 UTC)
Lifted
8:37 PM CDT (01:37 UTC)
On the ground
3 minutes
Path length
1.0 miles (1.6 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Val Verde County
Touchdown point
29.370, -100.834
Lift-off point
29.370, -100.817
Record number
0704231934-01

What the Weather Service recorded

A supercell thunderstorm produced two tornadoes, along with damaging winds and hail in the Del Rio area.

Staff from Del Rio Fire and Rescue observed a small tornado as it touched down just south of the city of Del Rio. This occurred in an open area with no damage.

A deputy from the Sheriff's Department watched as a rope-shaped tornado lifted up and dropped down as it skipped along a path approximately one mile long just east of the city of Del Rio at the Val Verde Park Estates. The tornado caused minor damage to ten homes and mobile homes. It also knocked over telephone poles and tossed outbuildings along its path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Apr 23, 7:02 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 23, 7:02 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT MON APR 23 2007

.AVIATION...
SHORTWAVE ENHANCED THUNDERSTORMS OVER DRT WILL MAKE FOR A STORMY
ENVIRONMENT NEAR DRT THROUGH 4Z...WITH ACTIVITY LIKELY TO FOCUS
OVER WESTERN AREAS THROUGH THIS EVENING. AN ISOLATED SEVERE
THREAT, ESPECIALLY FOR LARGE HAIL, COULD AFFECT DRT THROUGH
AROUND 2Z. EXPECT WEAKENING OF STORMS LATE IN THE EVENING WITH THE
CAP TAKING HOLD OVERNIGHT. STRONG OVERNIGHT WINDS AND WEAK
CONVERGENCE SHOULD SUPPORT A CONTINUED GOOD CHANCE OF MORNING
LIGHT SHOWERS. THIS MAY EVOLVE INTO LATE MORNING THUNDERSTORMS IF
THE NAM 850 MB WIND FORECAST HOLDS TRUE. FOR NOW WILL KEEP GENERIC
RAIN AS MORE MIXING WOULD FAVOR SHOWERS AND HIGHER CIGS ABOVE 1
KFT AND LESS MIXING WOULD FAVOR DRIZZLE AND LOWER CIGS OF 400-800
FT.

&&

.PREV DISCUSSION... /ISSUED 511 PM CDT MON APR 23 2007/

UPDATE...
A SHORTWAVE TROUGH IS NOW SHOWING UP NICELY ON THE LATEST WV
IMAGERY MOVING ENE ACROSS NORTH CENTRAL MEXICO TOWARD WEST TEXAS
..WITH CONVECTION BREAKING OUT ALONG THE DRYLINE AND OVER THE
MOUNTAINS. EXPECT THIS ACTIVITY TO MOVE EAST ACROSS OUR WESTERN
COUNTIES THIS EVENING. UPDATED FORECAST TO INCREASE 1ST PERIOD
POPS ACROSS THE WESTERN HALF AND ADD A MENTION OF THUNDER.

NEW SUITE OF PRODUCTS OUT SHORTLY.

PREV DISCUSSION... /ISSUED 305 PM CDT MON APR 23 2007/

.SEVERE WEATHER POSSIBLE LATE TUESDAY AFTERNOON THROUGH EARLY
   WEDNESDAY MORNING...

DISCUSSION...
MOIST GULF INFLOW WILL CONTINUE OVERNIGHT ALLOWING OVERCAST SKIES
TO PREVAIL. ISOLATED SHOWERS MAY DEVELOP OVER NORTHEAST MEXICO LATE
TONIGHT AND MOVE ACROSS THE RIO GRANDE RIVER AFTER MIDNIGHT. THIS
IS IN RESPONSE TO A SHORT WAVE EMBEDDED WITHIN THE SOUTHERN BRANCH
OF THE JET STREAM.

A SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE CWFA BEGINNING
LATE TUESDAY AFTERNOON AND LASTING INTO WEDNESDAY MORNING. THE
MID/UPPER LOW PRESSURE SYSTEM LOCATED OVER NORTHWEST ARIZONA WILL
BE LOCATED OVER THE TEXAS PANHANDLE BY 00Z WED. AN IMPULSE IN
ADVANCE OF THIS SYSTEM WILL LIFT OUT TO THE NORTHEAST ACROSS THE
CWFA TUESDAY AFTERNOON INTO TUESDAY NIGHT. THIS UPPER LEVEL
FEATURE IN CONJUNCTION WITH CONVERGENCE ALONG THE DRYLINE/PACIFIC
COLD FRONT WILL RESULT IN A LINE OF STRONG TO SEVERE TSTMS. THE
LINE OF STORMS WILL ENTER THE NORTHWEST HILL COUNTRY BY LATE
AFTERNOON/EARLY EVENING AND MOVE ESE EXITING THE EASTERN COUNTIES
BEFORE NOON WEDNESDAY. THE DEVELOPMENT OF ISOLATED TO SCATTERED
CONVECTION TUESDAY AFTERNOON IN ADVANCE OF THE SQUALL LINE IS ALSO
POSSIBLE.

INITIALLY THE SEVERE WX THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS DURING THE AFTERNOON AND EVENING HOURS...TRANSITIONING TO
HEAVY RAINFALL AND FLASH FLOODING DURING THE OVERNIGHT HOURS.
GFS/NAM MODEL QPFS ARE DEPICTING 2 TO 4 INCHES ACROSS THE EASTERN
HILL COUNTRY AND THE NORTHERN SECTIONS OF SOUTH CENTRAL TEXAS. A
FLASH FLOOD WATCH WILL LIKELY BE REQUIRED FOR TUESDAY NIGHT.
PLEASE REFER TO THE DAY 2 CONVECTIVE OUTLOOK (SWODT2) ISSUED BY
SPC FOR MORE DETAILS.

THE GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH THE WX SYSTEM
IMPACTING OUR CWFA TUESDAY AND WEDNESDAY. THE NAM IS 6 HRS FASTER
IN CLEARING OUT THE PCPN WEDNESDAY...AND THIS TIMING WILL BE THE
BASIS FOR THIS FCST.

ZONAL FLOW ALOFT THURSDAY AND FRIDAY WILL EVOLVE TO AN UPPER RIDGE
BUILDING OVER THE CWFA OVER THE WEEKEND. THIS WILL RESULT IN DRY
WEATHER WITH ABOVE NORMAL AFTERNOON TEMPS. A SHORT WAVE IS FCST TO
DIVE SOUTHEAST ACROSS THE ARKLATEX FRIDAY NIGHT. ANY CONVECTION
ASSOCIATED WITH THE SYSTEM WILL REMAIN NORTH OF THE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  79  66  82  57 /  10  50 100  30  -
AUSTIN BERGSTROM INTL AIRPORT  69  79  62  82  53 /  10  50 100  30  -
DEL RIO INTL AIRPORT           71  86  63  89  59 /  40  50  70   0  -
SAN ANTONIO INTL AIRPORT       70  79  63  83  57 /  10  50 100  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18
Hazardous weather outlook, Apr 23, 5:13 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT MON APR 23 2007

TXZ171>173-183>194-202>209-217>225-228-241000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS TEXAS LATE
TUESDAY AND EARLY WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS AS THUNDERSTORMS
DEVELOP WITH THIS SYSTEM. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY
RAIN AS MOIST GULF AIR INTERACTS WITH A FRONTAL BOUNDARY OVER THE
EAST AND SOUTHEASTERN SECTIONS OF THE AREA TUESDAY NIGHT AND
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED TUESDAY AFTERNOON OR EVENING.

In the hours before

Special weather statement, Apr 23, 6:19 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT MON APR 23 2007

TXZ171>173-183>194-202>209-217>225-228-240300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
619 PM CDT MON APR 23 2007

...SEVERE WEATHER EXPECTED ACROSS SOUTH CENTRAL TEXAS LATE TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT...

A SLOW MOVING STORM SYSTEM WILL MOVE EAST OUT OF THE SOUTHERN
ROCKIES TUESDAY AND PUSH A DRY LINE SOUTHEAST ACROSS SOUTH CENTRAL
TEXAS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND QUICKLY BECOME SEVERE ALONG THE
DRYLINE...AND POSSIBLY OUT AHEAD OF IT TUESDAY AFTERNOON...THEN
MOVE EAST ACROSS SOUTH CENTRAL TEXAS. LARGE HAIL...DAMAGING WINDS
AND EVEN ISOLATED TORNADOES ARE POSSIBLE DURING THIS EVENT.

IN ADDITION...EXCESSIVE RAINFALL IS POSSIBLE AS THE DRY LINE
INTERACTS WITH MOIST GULF AIR ALREADY IN PLACE ACROSS OUR AREA. A
FLASH FLOOD WATCH MAY BE REQUIRED.

PEOPLE IN SOUTH CENTRAL TEXAS SHOULD STAY ON TOP OF THIS EVENT
AS IT UNFOLDS ON TUESDAY AND MAKE PLANS ACCORDINGLY.

GO TO WWW.SRH.NOAA.GOV/EWX FOR THE LATEST INFORMATION...FORECASTS
AND WARNINGS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDRT), 00:00Z

1.6 hours before the tornado, 1 km from the path. April 24, 2007.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1923 joules per kilogram, CIN -157, lifted condensation level 1353 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 31 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-157 J/kg
Surface CAPE
2465 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

Del Rio, TX (KDRT), 12:00Z

10.4 hours after it, 1 km from the path. April 24, 2007.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2517 joules per kilogram, CIN -46, lifted condensation level 526 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-04-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 203 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2517 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
2131 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.8
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Laughlin Afb (DLF), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Laughlin AFB radar (KDFX), 54 km away, was scanning. The volume nearest the touchdown began at 01:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 23, 2007

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 236:14 PM CDTEF0Harper, OK0.230
April 236:51 PM CDTEF0Harper, OK0.230
April 237:43 PM CDTEF0Mitchell, TX4.050$8,000
April 236:47 PM MDTEF1Wallace, KS12.050$2,000
April 237:03 PM MDTEF0Wallace, KS5.075
April 238:04 PM CDTEF0Clark, KS1.450
April 238:04 PM CDTEF0Nolan, TX0.650
April 238:06 PM CDTEF0Val Verde, TX0.220
April 238:10 PM CDTEF1Clark, KS7.8150
April 238:22 PM CDTEF0Comanche, KS1.775
April 238:37 PM CDTEF0Comanche, KS1.650
April 239:00 PM CDTEF0Nolan, TX0.950
April 239:20 PM CDTEF0Taylor, TX0.350
April 239:38 PM CDTEF0Thomas, KS6.025$48,000
April 239:41 PM CDTEF0Jones, TX0.750
April 239:02 PM MDTEF0Sherman, KS0.510
April 2310:15 PM CDTEF1Thomas, KS13.050$16,000
April 2311:00 PM CDTEF1Rawlins, KS2.550
April 2311:15 PM CDTEF1Rawlins, KS12.5100$305,000
April 2311:44 PM CDTEF1Rawlins, KS6.075$26,000
April 2310:49 PM MDTEF0Yuma, CO0.510
April 2311:00 PM MDTEF0Phillips, CO0.150
April 2311:15 PM MDTEF0Chase, NE0.520
April 2311:16 PM MDTEF0Chase, NE0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.